Recently an editorial in The Journal called attention to the dangers of anticoagulant therapy.1 Although use of protamine sulfate intravenously has minimized the danger of hemorrhage due to heparinization, there exists no comparable rapid treatment for the hypocoagulable state induced by bishydroxycoumarin (dicumarol®). Accordingly, the severe hemorrhages which have complicated anticoagulant therapy have occurred principally in patients receiving bishydroxycoumarin.
Various forms of vitamin K have been used to reverse bishydroxycoumarin-induced hypoprothrombinemia. The relative ineffectiveness of most of these preparations is indicated by the fact that responses to them (in terms of prothrombin time or per cent of normal activity) are usually reported at 24-hour intervals.
It is acknowledged that it is not necessarily desirable to reverse completely the excessively prolonged prothrombin times which may inadvertently follow use of bishydroxycoumarin. Yet when such hypocoagulability is associated with hemorrhage, there can be no question about the necessity for rapidly reversing the
Van Itallie TB, Geyer RP, Stare FJ. VITAMIN K, EMULSIONS IN BISHYDROXYCOUMARIN EMERGENCIES: RESULTS OF INTRAVENOUS ADMINISTRATION. JAMA. 1951;147(17):1652. doi:10.1001/jama.1951.73670340001010
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: